Citation Information :
Sharma M, Parry MA, Mahanta PJ, Doley P, Pegu G, Jeelani H. Drug-induced Acute Kidney Injury/Acute Tubulointerstitial Nephritis: A Clinico-etiological Study from a Single Center in North-east India. J Postgrad Med Edu Res 2019; 53 (1):7-10.
Introduction: Drug-induced acute kidney injury (AKI)/acute tubule-interstitial nephritis (ATIN) is an important cause of AKI. There is little information about drug-induced AKI in our part of the world (north-east India).
Aim: To determine the clinico-etiological profile of drug-induced AKI and their outcome in our part of the world and correlation with the histological pattern.
Materials and methods: This is a retrospective observational study of patients who developed AKI following intake of some medications. AKI was defined as per risk’ injury faiure less and end-stage kidney (RIFLE) criteria. On ultrasonography, kidney size was normal without any evidence of obstruction. Kidney biopsy was done in patients who didn\'t improve or had a history of multiple drugs or unknown drugs. Patients’ clinical data were correlated with offending drug and histopathology findings
Results: A total of 97 patients were included in this study, 60% were males and 40% were females. Mean age of patients was 45 ± 12.09 years. Herbal medication (29%) was the most common cause of drug-induced AKI, followed by nonsteroidal anti-inflammatory drugs (NSAIDs) (26%). Renal biopsy was done in 54 patients, 59.6% had acute tubulointerstitial nephritis (ATIN), 35% of patients had acute on the chronic TIN. Renal replacement therapy was required in 57.7% patients. Full renal recovery occurred in 38% patients while as, partial recovery occurred in 30% patients. Out of 29 patients with herbal medication intake,17% had full recovery compared to 56% in NSAID group.
Conclusion: Drug-induced AKI is an important cause of renal dysfunction and can be under-diagnosed. AKI may occur with many drugs. Herbal medications were the most common cause of drug-induced AKI and had poor renal outcome compared to NSAIDs.
Clinical significance: In our study, herbal medications intake was a common cause of AKI and was associated with poor renal recovery. Early suspicion and withdrawal of the offending drug are needed to prevent renal damage.
Koyner JL, Cerdá J, Goldstein SL, Jaber BL, Liu KD, Shea JA, et al, Acute Kidney Injury Advisory Group of the American Society of Nephrology. The daily burden of acute kidney injury: a survey of US nephrologists on World Kidney Day. American Journal of Kidney Diseases. 2014 Sep 1;64(3):394-401.
Mehta RL, Pascual MT, Soroko S, Savage BR, Himmelfarb J, Ikizler TA, et al. Spectrum of acute renal failure in the intensive care unit: the PICARD experience. Kidney Int. 2004;66(4):1613- 1621.
Uchino S, Kellum JA, Bellomo R, Doig GS, Morimatsu H, Morgera S, et al. Acute renal failure in critically ill patients: a multinational, multicenter study. JAMA. 2005;294(7):813-818.
Hoste EA, Bagshaw SM, Bellomo R, Cely CM, Colman R, Cruz DN, et al. Epidemiology of acute kidney injury in critically ill patients: the multinational AKI-EPI study. Intensive Care Med. 2015;41(8):1411-1423.
Thompson JR, Henrich WL. Nephrotoxic agents and their effects. In: Jacobson HR, Stricker GE, Klahr S, eds. Principles and Practice of Nephrology. 2nd ed. BC Decker; 1991:563-569.
Lapi F, Azoulay L, Yin H, Nessim SJ, Suissa S. Concurrent use of diuretics, angiotensin converting enzyme inhibitors, and angiotensin receptor blockers with non-steroidal antiinflammatory drugs and risk of acute kidney injury: nested case-control study. Br Med J. 2013;346:e8525.
Muthukumar T, Jayakumar M, Fernando EM, Muthusethupathi MA. Acute renal failure due to rifampicin: a study of 25 patients. Am J Kidney Dis. 2002;40:690-696.
Chen YA, Hsu CJ, Ferng SH, Peng SJ, Tzen CY, Yang CS. Tubulointerstitial Nephritis-An Under-Recognized Renal Disease. Acta Nephrologica. 2007 Mar 1;21(1):11-16.
Otieno LS, McLigeyo SO, Luta M. Acute renal failure following the use of herbal remedies. East Afr Med J. 1991;68:993- 998.
Praga M, Sevillano A, Auñón P, González E. Changes in the aetiology, clinical presentation and management of acute interstitial nephritis, an increasingly common cause of acute kidney injury. Nephrology Dialysis Transplantation. 2014 Oct 16;30(9):1472-1479.
Kleinknecht D. Interstitial nephritis, the nephrotic syndrome, and chronic renal failure secondary to nonsteroidal antiinflammatory drugs. Semin Nephrol. 1995 May;15(3):228-235.
Klinkhoff AV, Teufel A. Reinstitution of gold after gold induced proteinuria. The Journal of rheumatology. 1997 Jul;24(7):1277- 1279.
Lameire N, Van Biesen W, Vanholder R. Acute renal failure. Lancet. 2006;365:417-430.
Alper AB. Tubulointerstitial Nephritis. Medscape website. http://emedicine.medscape.com/article/243597-overview. Updated January 23, 2015.
Al-Shohaib S. Drug induced Tubulo-Interstitial Nephritis at King Khalid National Guard Hospital, Jeddah. Medical Science. 2001;9(1).
Chiang PC, Yang CS, Ferng SH, Peng SJ, Hsu HC. Increasing incidence of tubulointerstitial nephritis in adult nephropathy: Taiwan Society of Nephrology members symposium. Taipei, Taiwan, 1996, pp 67
Yang CS, Lin CH, Chang SH, Hsu HC. Rapidly progressive fibrosing interstitial nephritis associated with Chinese herbal drugs. Am J Kidney Dis 2000;35:313-318.
Chang CH, Wang TH, Yang AH, Chiang SS. Rapid progressive interstitial renal fibrosis associated with Chinese herbal medications. Am J Nephrol 2001;21:441-448.
Reginster F, Jadoul M, van Ypersele de Strihou C. Chinese herbs nephropathy presentation natural history and fate after transplantation. Nephrol Dial Transplant 1997;12:81-86.
Lin CH, Yang CS. Chinese Herbs Nephropathy. J Intern Med Taiwan 2002;13:276-281.
Marcus DM, Grollman AP: Botanical Medicines—The Need for New Regulations. N Engl J Med 2002;347:2073-2076.
Nortier JL, Martinez MC, Schmeiser HH, Arlt VM, Bieler CA, Petein M, et al. Urothelial carcinoma associated with the use of a Chinese herb (Aristolochia fangchi). New England Journal of Medicine. 2000 Jun 8;342(23):1686-1692.
Awdishu L, Mehta RL. The 6R's of drug induced nephrotoxicity. BMC nephrology. 2017 Dec;18(1):124.